MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT
Model Number 3155648
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 12/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product analysis result indicates that the cutting tip was detached from the distal end which would have resulted in the reported event.The portion that became detached was not returned but would have measured approximately 1/2¿.The teflon bushings showed deformation and detached; and the shaft showed wear which indicates use.The evidence and biological contaminants are not consistent with the issue occurring before use.The customer insinuated that the tips were damaged upon opening the package however this would have been immediately noticeable to manufacture ¿if¿ the issue were present at that time.The manufacturing instructions require a 100% visual and pull test during production to ensure the tip is securely fastened to the bur assembly.A review of the global complaint data showed no other complaints for either lot identified on this event and no complaints for this part number in the last 12 months; in contrast, this facility reported an issue with both on the same day with the same failure mechanism.The information most likely indicates the damage occurred during use.In the returned condition, there was an out of specification condition that is likely related to the complaint (due to physical damage).The most likely underlying cause is consistent with, misuse / use error.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that pre operatively the devices were broken upon opening it from the sealed pack.Both tips were damaged.There was no patient involvement.Upon follow up it was confirmed that it was the distal tip of the device that was broken, there was no fragment detached.A new bur was used and completed the procedure with around 10minutes of delay.

Brand Name
XPS® BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key9770476
Report Number1045254-2020-00121
Device Sequence Number643178
Product Code EQJ
UDI-Device Identifier00681490070584
UDI-Public00681490070584
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 02/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/20/2026
Device Model Number3155648
Device Catalogue Number3155648
Device Lot Number0215716710
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2020
Initial Report FDA Received Date02/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1